Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Children's Vaccines Health Center

Font Size

More Teen Girls Faint After Vaccination

CDC Recommends Observing Patients for 15 Minutes After Vaccination
WebMD Health News
Reviewed by Louise Chang, MD

May 1, 2008 -- The CDC and FDA are getting more reports of people age 5 and older -- mostly teenage girls -- who faint soon after vaccination.

The CDC's advice: Health care providers should observe patients for 15 minutes after vaccination.

The Vaccine Adverse Events Reporting System (VAERS), a database run by the CDC and FDA, got 463 reports of fainting after vaccination in people age 5 and older in 2005-2007, compared to 203 reports in 2002-2004.

Most of the fainters were teenage girls. The CDC added three new vaccines for adolescents during 2005 and 2006: the meningococcal conjugate vaccine Menactra, the tetanus-diphtheria-pertussis vaccine (Adacel or Boostrix), and the HPV vaccine Gardasil for teenage girls. More vaccinations may have meant more opportunities to faint after vaccination.

About 7% of the fainting episodes had serious consequences, mainly when patients fell and hit their heads when they fainted. The CDC notes one fatal case -- a 15-year-old boy who died from head trauma after fainting. Serious cases weren't more common in 2005-2007 than in 2002-2004.

The figures, published in the CDC's Morbidity and Mortality Weekly Report, may not reflect the true number of people who faint after vaccination, since some cases may not get reported.

Today on WebMD

Baby getting vaccinated
Is there a link? Get the facts.
syringes and graph illustration
Get a customized vaccine schedule.
baby getting a vaccine
Know the benefits and the risk
nurse holding syringe in front of girl
Should your child have it?

What To Know About The HPV Vaccine
24 Kid Illnesses Parents Should Know
Nausea and Vomiting Remedies Slideshow
Managing Immunization Schedules For Kids

Doctor administering vaccine to toddler
gloved hand holding syringe
infant receiving injection

WebMD Special Sections